Blue Woman Syndrome and Thyrotoxicosis in a Patient on Amiodarone

  • Radovan Hojs
  • Tadej Pedreski Department of Nephrology, 4th Department of Dialysis, Clinic for Internal Medicine, University Medical Centre Maribor, Maribor, Slovenia
  • Nejc Piko Department of Nephrology, 4th Department of Dialysis, Clinic for Internal Medicine, University Medical Centre Maribor, Maribor, Slovenia
  • Matevž Privšek Centre for Emergency Medicine, University Medical Centre Maribor, Maribor, Slovenia
  • Tadej Zorman Centre for Emergency Medicine, University Medical Centre Maribor, Maribor, Slovenia
  • Sebastjan Bevc Department of Nephrology, 4th Department of Dialysis, Clinic for Internal Medicine, University Medical Centre Maribor, Maribor, Slovenia

Keywords

Amiodarone, adverse drug reaction, hyperthyroidism, atrial fibrillation, skin pigmentation

Abstract

Amiodarone is an antiarrhythmic drug, in use from the 1960s, which acts on potassium transport in myocytes, causing a lengthening of the action potential and refractory period. Even though it is broadly prescribed, its use is limited by a relatively high occurrence of adverse reactions such as lung, thyroid or hepatic disease, skin changes and so on. The authors report a case of a female patient who was admitted due to chest pain. Due to the bluish skin pigmentation, other causes of amiodarone toxicity were investigated, and hyperthyroidism was detected. After amiodarone discontinuation and specific therapy, thyroid function returned to normal.

VIEW THE ENTIRE ARTICLE

References

  • Epstein AE, Olshansky B, Naccarelli GV, Kennedy JI Jr, Murphy EJ, Goldschlager N. Practical management guide for clinicians who treat patients with amiodarone. Am J Med 2016;129(5):468–475.

  • Bartalena L, Bogazzi F, Chiovato L, Hubalewska-Dydejczyk A, Links TP, Vanderpump M. 2018 European Thyroid Association (ETA) Guidelines for the Management of Amiodarone-Associated Thyroid Dysfunction. Eur Thyroid J 2018;7(2):55–66.

  • Maqdasy S, Benichou T, Dallel S, Roche B, Desbiez F, Montanier N, et al. Issues in amiodarone-induced thyrotoxicosis: update and review of the literature. Ann Endocrinol (Paris) 2019;80(1):54–60.

  • Colunga Biancatelli RM, Congedo V, Calvosa L, Ciacciarelli M, Polidoro A, Iuliano L. Adverse reactions of amiodarone. J Geriatr Cardiol 2019;16(7):552–566.

  • Jolly U, Klein G. Blue man syndrome. CMAJ 2016;188(8):604.

  • Bracey NA, Zipursky JS, Juurlink DN. Argyria caused by chronic ingestion of silver. CMAJ 2018;190(5):E139.
  • Published: 2020-03-03

    Issue: Vol 7 No 4 (view)

    Section: Hospital of the Month

    How to cite:
    1.
    Hojs R, Pedreski T, Piko N, Privšek M, Zorman T, Bevc S. Blue Woman Syndrome and Thyrotoxicosis in a Patient on Amiodarone. EJCRIM 2020;7 doi:10.12890/2020_001526.

    Similar Articles

    You may also start an advanced similarity search for this article.

    Most read articles by the same author(s)